From Flower Mound, Texas, USA:
We have been using the abdomen for injections on my six year old son for about six months. One of our friends, from our local diabetes group, started doing them, after her five year old son saw my son do his and say that it didn't hurt. When they had their last appointment, the nurse practitioner told her they were not to do shots in the stomach under any circumstances as it is dangerous for children (something about a vein there). Our endocrinologist has never mentioned this. Is it dangerous for young children to do injections in the abdomen?
The injection of Regular (or lispro) insulin in the abdomen is a safe procedure that is highly recommended for pre-meal short-acting insulin and pump therapy. The buttocks may be preferable for NPH at bedtime. To be more precise regarding the abdomen, when injected above the umbilicus, the absorption of regular insulin will be slightly quicker than when injected below or on the side of the umbilicus.
I may also guess that the nurse practitioner was referring to the area just around the umbilicus [the "belly button"] where there is a vein.
Original posting 6 Oct 2000
Posted to Blood Tests and Insulin Injections
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.